Wyoming, 2021

High Wind in Wyoming, March 6, 2021

March 6, 2021 · NWS RIW · 1 event in 1 county or zone

Strong boundary layer winds mixed to the surface and brought high wind to the wind prone areas south and east of Casper. Maximum wind gusts included 71 mph along Hat Six Road in Evansville, Wyoming and 65 mph to the south of Casper, Wyoming along Wyoming Boulevard.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong boundary layer winds mixed to the surface and brought high wind to the wind prone areas south and east of Casper. Maximum wind gusts included 71 mph along Hat Six Road in Evansville, Wyoming and 65 mph to the south of Casper, Wyoming along Wyoming Boulevard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 6, 4:37 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 6, 4:37 AM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
437 AM MST Sat Mar 6 2021

.SHORT TERM...Today through Sunday
Issued at 253 AM MST Sat Mar 6 2021

Another mild and mostly sunny day across the Cowboy State. A weak
shortwave will approach the area leading to strong southwest winds
this afternoon in the wind corridor from Rock Springs through
southern Johnson County. Natrona county will see the highest winds
with gusts into the 50 mph range, and occasional gusts near 60 mph
are possible at Outer Drive. Above average temperatures and low
humidities will contribute their own problem and bring elevated fire
weather concerns across much of this same area.

As the shortwave moves through the area this afternoon and evening
snow showers will increase in the far west. Models continued to
weaken this system with the 00Z runs so we kept the PoP and QPF on
the low end. Most of the activity will be in the mountains and will
not amount to much accumulation. Most activity will be done by
midnight.

Weak ridging takes hold again on Sunday leading to another mild and
dry day. A deepening trough along the West Coast will keep winds
breezy in the wind corridor from the Green Mountains to Casper, but
not near as strong as Saturday. Elevated fire weather will be a
concern again for southeast Fremont and Natrona Counties.

.LONG TERM...Sunday night through Friday
Issued at 253 AM MST Sat Mar 6 2021

Southwest flow will be maximized on Monday as a trough approaches
the western CONUS. This will help warm high temperatures further,
with highs east of the Divide in the upper 50s to mid 60s likely.
Wind will increase in the Wind Corridor from Rock Springs through
Casper as the surface pressure gradient gets a bit tighter.
Meanwhile, rain and snow showers will be possible across the far
northwest through the day Monday, with coverage expanding to the
rest of the west Monday night into Tuesday as a shortwave arrives. A
cold front will accompany this, sliding west to east across the area
Tuesday. Rain and snow showers will continue across the west and
north on Tuesday, and look to spread to the rest of the CWA Tuesday
night through Wednesday as a stronger push of the trough arrives.
Models are still showing an upslope component Wednesday night behind
the cold front, which could result in most of the area seeing some
snow. Snow amounts will depend in part on temperatures, and do not
currently look too impressive anywhere.

After Wednesday, models generally show a low sliding east over
the desert southwest at varying speeds, with a north to northwest
flow bringing continued chances for precipitation over the west
Thursday and Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 434 AM MST Sat Mar 6 2021

Expect VFR conditions throughout the period. A departing ridge
continues to propagate to the east for Saturday with southwesterly
flow. Staring around 21Z, some snow showers may be around in the
vicinity of KJAC and then around 00Z at KPNA, but otherwise dry
conditions are anticipated throughout the timeframe. The usual
locations from KRKS to KCPR may see winds gust from late morning
into early evening, but these would be well below advisory
levels.&&

.FIRE WEATHER...
Issued AT 253 AM MST Sat Mar 6 2021

Saturday will be a breezy to windy day across much of the region,
especially during the afternoon. Temperatures will be 15 to 20
degrees above normal with RHs in the upper teens to mid 20s. The
greatest elevated fire threat will be across eastern Sweetwater,
southeast Fremont, and Natrona counties during the afternoon. Even
though fuels are not yet critical, we feel the strength of the
winds warrants an issuance of a Rangeland Fire Danger Statement
for this afternoon. Precipitation chances will increase this
afternoon and evening across the northwest and western mountains.
Snow/rain amounts look to be minimal with the weak disturbance.
The next more significant chances of precipitation will be Tuesday
and Wednesday across the region.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hulme
LONG TERM...Myers
AVIATION...Clayton
FIRE WEATHER...Hulme
Hazardous weather outlook, Mar 6, 4:29 AM MST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
429 AM MST Sat Mar 6 2021

WYZ001>020-022>030-071130-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
429 AM MST Sat Mar 6 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Strong southwest winds expected this afternoon from Rock Springs
to southern Johnson County. Elevated fire weather is also expected
in this area due to lower humidities and above average
temperatures. A Rangeland Fire Danger Statement is in effect for
Natrona and southern Johnson Counties this afternoon.

Some light snow is expected in the western mountains late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...Elevated fire weather in central Wyoming due
to gusty winds and low humidity in the afternoon.

Tuesday and Wednesday...More widespread snowfall returns to much
of western and central Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

In the hours before

Special weather statement, Mar 6, 3:50 AM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
350 AM MST Sat Mar 6 2021

WYZ011-019-020-022-030-070100-
Southeast Johnson County-Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
East Sweetwater County-
Including the cities of Kaycee, Jeffrey City, Casper,
and Wamsutter
350 AM MST Sat Mar 6 2021

...Strong Winds Likely Today...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Southwest winds 25 to 35 mph with gusts to around 50 mph.
  Locally stronger gusts are possible along Outer Drive south of
  Casper.

* WHERE...Eastern Sweetwater, southeastern Fremont, and Natrona
  Counties.

* WHEN...10 AM MST through 6 PM MST.

* IMPACTS...Mainly to transportation. Enhanced blow over risk for
  light and high profile vehicles, including campers and tractor
  trailers. Please keep two hands on your steering wheel in case
  of a sudden, strong wind gust.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
March 6, 6:54 AM MST to 3:50 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Maximum wind gusts of 71 mph were recorded along Hat Six Road and 65 mph along Wyoming Boulevard in Casper, Wyoming.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940920.